Skip to main content Back to Top

2/25/2002

Clozapine Therapy Linked to Myocarditis

Cheryl A. Thompson

Patients treated with clozapine have a greater risk of myocarditis, a potentially fatal condition, than the general population, Novartis Pharmaceuticals Corp. announced last week.

The company, in a "Dear Health Care Provider" letter (PDF), said that the boxed warning for Clozaril, Novartis's clozapine product, now appears at the beginning of the package insert (PDF) and notes the association between therapy with the drug and the development of myocarditis. Warnings about agranulocytosis, seizures, and adverse cardiovascular and respiratory effects also appear in the new box.

According to the package insert's new warning about myocarditis, the frequency of this condition seems to be 17 to 322 times greater in clozapine-treated patients than in the general population.

The association between clozapine therapy and myocarditis was found by analysis of the postmarketing surveillance data collected by the United States and three other countries that monitor the hematologic values of patients taking the drug. Myocarditis was reported in 82 clozapine-treated patients in the United States, Canada, the United Kingdom, and Australia. In these patients, the infection usually developed during the first month of clozapine therapy. Thirty-one of the 82 reports, or 38 percent, stated that the patient died.

The package insert suggests that clinicians consider the diagnosis of myocarditis in patients who are receiving clozapine and have unexplained fatigue, shortness of breath, rapid breathing, fever, chest pain, palpitations, other signs or symptoms of heart failure, or electrocardiographic abnormalities. Because tachycardia was one of the initial symptoms noted in some of the 82 patients with myocarditis, clinicians should closely monitor patients whose heart beats rapidly during the first month of clozapine therapy.

Novartis advises clinicians and patients to promptly stop clozapine therapy if myocarditis is suspected. (According to the package insert, patients whose clozapine therapy is abruptly discontinued should be carefully assessed for recurrence of psychotic symptoms.) The drug should not be given again to any patient with clozapine-induced myocarditis.